Reconnecting Practicing Hygienists with the Nation's Leading Educators and Researchers.

Treatment for Burning Tongue Syndrome

Ask the Expert ForumCategory: PharmacologyTreatment for Burning Tongue Syndrome
Avatarguestuser Staff asked 7 years ago

I have a patient who is suffering with burning tongue. He has undergone chemotherapy and radiation for melanoma on the side of his face. He called the office for advice. What is the best product for relief?

I’ve had patients in the past with burning tongue relieved by Peridex, but not because of cancer treatment side effects. Any advice?

1 Answers
Ann Eshenaur Spolarich, RDH, PhDAnn Eshenaur Spolarich, RDH, PhD Staff answered 1 year ago

This is a tough question, because burning mouth/tongue has multiple etiologies. In this case, it is possible that he has nerve damage from the radiation and/or neurotoxicity from chemotherapy. I would refer the patient back to his oncologist and then perhaps to an oral medicine specialist for additional evaluation. If it is due to neuropathy, this may be an ongoing challenge, and evaluation for suitability of systemic therapy (such as with gabapentin) should be done by his medical team.
It is also possible that he has a fungal infection – a common outcome of chemotherapy – which could be contributing to the problem in question as well. In this case, he would benefit from a course of topical antifungal therapy. I would suggest a team approach to evaluation with his medical/oncology team.